Alert archive / Missouri / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 209, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 23, 2024, 9:54 AM CDT for Madison County, Missouri. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2024, 9:54 AM CDT (14:54 UTC)
- Expired
- May 23, 2024, 10:18 AM CDT
- In force
- 24 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Madison County, MO
The radar
The Paducah radar (KPAH), 135 km from the middle of the area, began a volume at 14:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 2.9 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 947 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 321 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 10.6
The text
As transmitted.
873
WUUS53 KLSX 231454
SVRLSX
MOC123-231530-
/O.NEW.KLSX.SV.W.0209.240523T1454Z-240523T1530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
954 AM CDT Thu May 23 2024
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southeastern Madison County in southeastern Missouri...
* Until 1030 AM CDT.
* At 954 AM CDT, a severe thunderstorm was located near Marquand,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Marquand and Buckhorn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3746 9037 3753 9014 3741 9015 3731 9015
3731 9018 3732 9021 3731 9029 3731 9035
TIME...MOT...LOC 1454Z 253DEG 24KT 3740 9025
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Glass2 follow-up statements
002
WWUS53 KLSX 231506
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1006 AM CDT Thu May 23 2024
MOC123-231530-
/O.CON.KLSX.SV.W.0209.000000T0000Z-240523T1530Z/
Madison MO-
1006 AM CDT Thu May 23 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR SOUTHEASTERN MADISON COUNTY IN SOUTHEASTERN MISSOURI...
At 1006 AM CDT, a severe thunderstorm was located over Marquand,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Marquand.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3748 9029 3753 9014 3741 9015 3733 9015
3736 9027
TIME...MOT...LOC 1506Z 249DEG 23KT 3744 9017
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Glass445
WWUS53 KLSX 231518
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1018 AM CDT Thu May 23 2024
MOC123-231528-
/O.CAN.KLSX.SV.W.0209.000000T0000Z-240523T1530Z/
Madison MO-
1018 AM CDT Thu May 23 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MADISON COUNTY IN
SOUTHEASTERN MISSOURI IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
&&
LAT...LON 3748 9029 3753 9014 3741 9015 3733 9015
3736 9027
TIME...MOT...LOC 1516Z 253DEG 24KT 3746 9007
$$
GlassWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:22 AM CDT, 3 hours 32 minutes earlier. Its key messages:
- Although there's at least some chance for thunderstorms nearly every day, there are two primary time frames we're watching for the best potential. The first is on Friday when a cold front moves through with the potential for damaging winds and possibly some hail. The uncertainty here revolves around whether there will be a round of storms in the morning or if the stronger activity waits until the afternoon.
- After a dry Saturday, the best day of the weekend, the next trough brings the potential for two rounds of storms Saturday night and Sunday. There's a potential for a greater severe weather threat on Sunday but there's uncertainty on the timing of this trough and whether the strong instability will exist in our area or not.
Area forecast discussion, May 23, 6:22 AM CDT, 3 hours 32 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 622 AM CDT Thu May 23 2024 .KEY MESSAGES... - Although there's at least some chance for thunderstorms nearly every day, there are two primary time frames we're watching for the best potential. The first is on Friday when a cold front moves through with the potential for damaging winds and possibly some hail. The uncertainty here revolves around whether there will be a round of storms in the morning or if the stronger activity waits until the afternoon. - After a dry Saturday, the best day of the weekend, the next trough brings the potential for two rounds of storms Saturday night and Sunday. There's a potential for a greater severe weather threat on Sunday but there's uncertainty on the timing of this trough and whether the strong instability will exist in our area or not. && .SHORT TERM... (Through Late Friday Afternoon) Issued at 246 AM CDT Thu May 23 2024 As surface high pressure is moving east this morning, low level moisture return has begun with some showers and thunderstorms along the leading edge of the better moisture. This activity will primarily be confined to the morning hours when the moist advection on the low level jet is most pronounced. As we get further into the day mid level shortwave ridging will promote subsidence and suppress convection despite increasing instability in the gradually moistening air mass. So after the morning showers it should actually be a pretty nice, dry day for most with temperatures near 80. The next shortwave trough is actually moving out into the Northern Plains today, sparking off a new round of thunderstorms over Nebraska this evening. As the trough moves northeast it will send a cold front eastward tonight into Friday. Similar to our last episode on Tuesday, the best forcing with the trough will be moving well to the north so the coverage of storms further south in our area is a little more in question. Instability will tend to be maximizing ahead of the front as moisture pools and temperatures aim for their warmest levels of this air mass, but convergence along the front will be weakening and lift from the shortwave trough stays well to the north. In addition, deep layer shear is only weak to moderate so it will be more difficult to get supercell structures from thunderstorms, with a tendency more toward multicell clusters with the primary severe weather hazard being damaging winds. While that is the general synoptic setup, there are more complications involved. The thunderstorms that get going over Nebraska tonight are forecast by most of the CAMs to form into a broader convective complex which pushes southeast well ahead of the front and moves clear across our area during the morning to early afternoon. If this is how it plays out, then our primary severe weather threat would be with this line, with the intensity perhaps decreasing as it moves in but reinvigorating as daytime heating adds instability ahead of it. This would also mean that during the afternoon most of the area will be behind the MCS affected by the cold pool which limits the potential for redevelopment as the actual front moves in later in the day. It's worth noting that while many CAMs show this scenario, most of the global scale models don't play out the morning MCS concept, instead focusing the threat along the cold front in the afternoon. While the CAMs have a general bias toward over-convecting and this could be causing the projected MCS to blow through too early, the global scale models have a tendency to underplay these mesoscale events and focus more on the synoptic scale forcing of the cold front. It's hard to have much confidence in which way it will play out. The message we have the most confidence in is that there is a threat for strong to severe thunderstorms with primarily a threat for damaging winds on Friday, but the timing could be anywhere from mid morning to late afternoon. This also has an effect on the temperature forecast as a morning MCS would prevent strong heating. Kimble && .LONG TERM... (Friday Night through Wednesday) Issued at 246 AM CDT Thu May 23 2024 The cold front Friday night is strong enough to clear the area and push the moist, unstable air mass out of the way giving way to the driest day of the forecast on Saturday. It won't last long, though, as surface high pressure already begins to push east of the forecast area Saturday afternoon and moisture begins surging back north in the plains ahead of the next trough. This next trough will be further south than the last several, placing us well within the better synoptic forcing. We're expecting the development of a surface low with a warm front lifting north and a cold front swooping southeast in quick succession. The most widespread rainfall will be with the warm front Saturday night into Sunday morning. In this scenario the severe weather hazard would primarily be large hail with elevated thunderstorms if enough instability can develop. Whether another round develops in the warm sector ahead of the cold front on Sunday is much more in question. It's this round that would have the greater overall severe weather threat if all the variables line up. The timing of the wave is the biggest factor here, as if the low moves by in the morning and swings the cold front through early, we may not develop enough surface based instability ahead of the front in our area. While there is still timing and track uncertainty on this wave, the trend continues to be for a rather quick passage of this trough which would have a tendency to place the better severe weather threat to the southeast of our area. Sunday's trough initiates a pattern change across the continent. As it moves east it will deepen and establish a broader trough over the eastern US with a ridging building over the west. The resulting northwest flow over our region will promote drying and the potential for cooler temperatures as well. While dry and cool is the rule, it's not absolute. Shortwave troughs dropping through the flow could bring brief periods of showers, but we won't have the Gulf of Mexico moisture to work with to create a greater severe weather threat. Whether temperatures will be a few degrees below normal or a few degrees above will depend on whether we're closer to the broader trough or the broader ridge. The general trend will be for initially cooler temperatures followed by a gradual warming. The greatest uncertainty is on Monday as most models indicate a secondary trough following Sunday's wave, but there's considerable variability on how strong it will be. The operational GFS actually portrays this as the stronger of the two troughs and is the most aggressive with continuing rain chances into Monday. If Sunday's trough is significantly more dominant, then subsidence in its wake would promote a dry Memorial Day. Kimble && .AVIATION... (For the 12z TAFs through 12z Friday Morning) Issued at 621 AM CDT Thu May 23 2024 Early morning thunderstorms are dying off and should no longer threaten the local terminals. Expect a light southerly wind today with VFR conditions. Some cumulus likely midday into the afternoon. The next round of thunderstorms could arrive as early as Friday morning, although there's considerable uncertainty on this. Kimble && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 23, 2:57 AM CDT, 6 hours 57 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 257 AM CDT Thu May 23 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-240800- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 257 AM CDT Thu May 23 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. There is a chance of thunderstorms mainly along and south of I-70. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance of severe thunderstorms on Friday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Kimble
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:52 AM CDT | Severe Thunderstorm Warning | LSX | Crawford | 24 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.